To the Editor.
— We read with interest and enjoyed the review article by Netchvolodoff and Hargrove in the July issue of the Archives (139:813-816, 1979) on the subject of diarrhea. We would like to call attention to another form of a less well-defined, iatrogenically induced diarrhea recently observed by us.
Report of a Case.
—A 76-year-old woman with end-stage renal failure had a ruptured colonic diverticulum requiring transverse colostomy a few weeks prior to institution of chronic hemodialysis. During her postoperative course, she required considerable volumes of intravenous (IV) fluids to compensate for large amounts of watery diarrhea, maintaining essentially a stable weight. This clinical picture remained the same for several more days until it became apparent that reduction in the amount of IV fluid administered resulted in a parallel decrement in watery stool output. Conversely, increased amounts of IV fluids led to a subsequent increase in diarrheic stools.